Volume 16, issue 6 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 17
Issue 2, 645–1281
Issue 1, 1–643

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
This article is available for purchase or by subscription. See below.
Trisections of Lefschetz pencils

David T Gay

Algebraic & Geometric Topology 16 (2016) 3523–3531
Abstract

Donaldson [J. Differential Geom. 53 (1999) 205–236] showed that every closed symplectic 4–manifold can be given the structure of a topological Lefschetz pencil. Gay and Kirby [Geom. Topol. 20 (2016) 3097–3132] showed that every closed 4–manifold has a trisection. In this paper we relate these two structure theorems, showing how to construct a trisection directly from a topological Lefschetz pencil. This trisection is such that each of the three sectors is a regular neighborhood of a regular fiber of the pencil. This is a 4–dimensional analog of the following trivial 3–dimensional result: for every open book decomposition of a 3–manifold M, there is a decomposition of M into three handlebodies, each of which is a regular neighborhood of a page.

PDF Access Denied

Warning:  We have not been able to recognize your IP address 23.20.54.196 as that of a subscriber to this journal. Online access to the content of recent issues is by subscription, or purchase of single articles.

Please contact your institution's librarian suggesting a subscription, for example by using our journal-recommendation form.

Or, visit our subscription page for instructions on purchasing a subscription. You may also contact us at contact@msp.org or by using our contact form.

Or, you may purchase this single article for USD 40.00:

Keywords
Lefschetz pencil, symplectic, 4-manifold, trisection, open book
Mathematical Subject Classification 2010
Primary: 57M99, 57M50
Secondary: 57R45, 57R65, 57R17
References
Publication
Received: 30 October 2015
Revised: 10 May 2016
Accepted: 19 May 2016
Published: 15 December 2016
Authors
David T Gay
Euclid Lab
160 Milledge Terrace
Athens, GA 30606
United States
Department of Mathematics
University of Georgia
Athens, GA 30602
United States
http://euclidlab.org/david-gay/